Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 54, NWS Dodge City, KS

April 20, 2001Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 20, 2001, 7:37 PM CDT for Rush County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2001, 7:37 PM CDT (00:37 UTC)
Expired
Apr 20, 2001, 8:00 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rush County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 6:45 PM CDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3146 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 210037
SVRDDC
KSC165-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
737 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RUSH COUNTY IN KANSAS

* UNTIL 800 PM CDT

* AT 737 PM CDT...ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
  OTIS TO 7 MILES SOUTHWEST OF TIMKEN...OR ALONG A LINE EXTENDING
  FROM 3 MILES SOUTHWEST OF GALATIA TO 7 MILES NORTH OF ASH VALLEY...
  MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENCE RUSH COUNTY AT 750 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL THE ?SIZE OF NICKELS
  WIND UP TO 60 MILES AN HOUR

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS.

LAT...LON 3867 9904 3838 9941 3836 9904 3847 9903

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:47 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 20, 3:47 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED TO CORRECT CCF AND ADD EXT.
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT FRI APR 20 2001

UPPER AIR ANALYSIS AND SAT LOOP SHOWING ONE S/W TROF WHICH WAS IN
NEW MEXICO AT 12Z CURRENTLY CROSSING INTO CO. SFC ANAL PLACES A
STATIONARY FRONT ALONG/JUST NORTH OF THE CWA WITH A DRY LINE EAST OF
THE AREA. SFC DWPTS AND OBS ALSO SHOWING MOISTURE POOLING NORTH OF
THIS BOUNDARY AND WITH 3HR HT RISES CONTINUING SOUTH OF THE FRONT
AND WEAK FALL NORTH OF THE BOUNDARY SHOULD SEE THIS FRONT BEGIN TO
BRIEFLY MOVE NORTHWARD THIS EVENING BEFORE RETURNING TO SOUTHWEST
KANSAS SATURDAY. LTG AND KPUX/KDEN RADARS SHOWING PCPN INCREASING IN
AREAL COVERAGE OVER COLORADO AHEAD OF THIS NEXT WAVE. ALSO LATEST
SFC ANALYSIS (19Z) SUGGESTING LOW LEVEL MOISTURE IS BEGINNING TO
RETURN TO OUR SOUTHEASTERN MOST COUNTIES AS THE DRY LINE RETREATS
BACK WEST. WITH ALL THIS IN MIND WILL GO WITH CHC POPS OVER THE
ENTIRE CWA FOR TONIGHT.  SATELLITE ALSO SHOWING DECENT AMOUNT OF
MID/HIGH LVL MOISTURE FROM THE GULF STREAMING NORTHEASTWARD ACROSS
NEW MEXICO AND W KS. THEREFORE AT LEAST SOME HIGH CLOUDS SHOULD HANG
IN OVERNIGHT BASED ON LAST NIGHTS LOWS, CLOUDS AND WINDS CURRENT
THINKING IN FWC IS TO COOL SO WILL FOLLOW FAN/CURRENT FORECAST
NUMBERS TONIGHT.

SATURDAY, COLD FRONT SLIDES SOUTH ACROSS WESTERN KANSAS DURING THE
DAY AS THE UPPER LOW SLIDES SLOWLY EASTWARD TOWARDS NEW MEXICO.
ALTHOUGH ALL MODELS DIFFERING ON TIMING AM CURRENTLY FAVORING THE
FASTER AND SLIGHTLY FURTHER SOUTH ETA SOLUTION BASED ON THE TRACK OF
THE 5H LOW AND COLD AIR IN THE DAKOTAS. THEREFORE WILL TIME THE
FRONT IN NORTHERN CWA DURING THE MORNING AND SOUTHERN CWA BY THE
AFTERNOON. SOUTHERLY FLOW AHEAD OF THIS BOUNDARY DRAWING MORE HUMID
AIR BACK NORTHWARD WITH 85H EQ POT TEMP CONV OVER CWA BY 00Z SUNDAY.
7-5H LAPSE RATES 7.5-8.5 ALSO PROGGED. WILL THEREFORE GO WITH CHC
FOR TSRA DURING THE AFTERNOON ACROSS THE SOUTHERN HALF OF THE CWA.

SATURDAY NIGHT...GOOD PVA STARTS TO SPREADS ACROSS THE ENTIRE AREA,
MOISTURE WILL BE POOLING ALONG JUST NORTH OF THE FRONT WHICH WILL BE
IN THE PANHANDLE/NORTHERN OK BY 06Z. AS A RESULT WILL BUMP CHC OF
PCPN UP SATURDAY NIGHT WITH A MENTION OF LIKELY POPS IN THE
SOUTHWEST.

BY 12Z SUNDAY THE UPPER LOW SHOULD BE PLACED IN NORTHEAST NEW MEXICO
WHICH WILL CONTINUE TO DEEPEN A SFC LOW JUST SOUTHWEST OF THE AREA.
LOW CLOUDS SUGGESTED AS IS ISENTROPIC LIFT OVER THE AREA THROUGH
MUCH OF THE DAY. WILL KEEP LIKELY POPS FROM PREVIOUS FORECAST GOING
AND GIVEN LOW CLOUDS TRAPPED UNDERNEATH AN INVERSION WILL HOLD TEMPS
DOWN IN THE 50S AS FWC SUGGESTS. ABOVE THE INVERSION ATMOSPHERE
UNSTABLE ENOUGH TO KEEP A MENTION OF THUNDER IN AS WELL.

EXTENDED DISCUSSION...

CHECKING THE GLOBAL DIAGNOSTICS VIA THE CLIMATE DIAGNOSTIC CENTER/S
WEB PAGE SHOWS THE FOLLOWING. THE CURRENT GLOBAL ANGULAR MOMENTUM IS
NEAR A MINIMUM. LONGWAVE OUTBOUND RADIATION IN THE WESTERN PACIFIC
IS CONFINED TO AN AREA JUST NORTH OF THE NORTHCENTRAL AUSTRIALIAN
COAST. NEITHER A MOIST NOR DRY PHASE OF THE MADDEN JULIAN
OSSCILATION APPEARS TO BE IN PROCESS. 200 MB EDDY HEIGHT ANNOMILIES
SUGGESTS A VERY PROGRESSIVE PATTERN FROM THE EASTERN PACIFIC TO THE
WESTERN ATLANTIC WITH A SERIES OF POSSITIVE/NEGATIVE ANOMLY CUPLETS
IN A NEARLY ZONAL ORIENTATION. ONE ROSBY WAVE TRAIN FEATURE WORTH
NOTING WAS ORIENTED FROM NEAR THE URALS INTO EASTERN SIBERIAN AND
THEN TO OFF THE SEA OF JAPAN. IT IS THIS CONFIGURATION MAY PLAY A
SIGNIFICANT ROLE IN OUR WEATHER PATTERN COME EARLY MAY...BUT FOR NOW
GIVEN ITS EFFECTS WOULD BE OUTSIDE OF THE EXTENDED PERIOD...WILL
JUST KEEP IT ON THE BACK BURNER FOR NOW.

ALL THIS SAID...BELIEVE MODEL CONFIDENCE WILL BE HIGHER THAN AVERAGE
THROUGH THE EXTENDED PERIOD AND THUS WILL NOT DEVIATE GREATLY FROM
THE OUTPUT.

SUNDAY NIGHT INTO EARLY MONDAY...THE WESTERN PART OF THE AREA BY
MORNING LOOKS TO BE ON THE BACKSIDE OF THE EXITING SYSTEM AND BE
IN A TEMPORARY COOL REGIME. NEWEST AVN SOLUTION IS HINTING THAT MY
FAR WESTERN COUNTIES MIGHT SEE A LITTLE SNOW LATE SUNDAY NIGHT/EARLY
MONDAY. THE EASTERN PART OF THE AREA MAY STILL HAVE THE POSSIBILITY
OF EVENING THUNDERSTORMS...BUT REMAIN IN THE DRY SLOT THE REMAINDER
OF THE NIGHT.

DURING THE DAY MONDAY...THE ENTIRE AREA LOOKS TO BE COOL...MOSTLY
CLOUDY WITH THE POSSIBILITY OF LIGHT RAIN.

WE LOOK TO REMAIN IN A COOL...BUT DRY NORTHWEST FLOW REGIME THROUGH
MID-WEEK AND THEN WARM TO NEAR SEASONABLE VALUES TOWARD THE END OF
THE WORK WEEK. ALSO...BY THIS TIME...WE SHOULD BE ABLE TO START
GETTING A BETTER FLOW OF LOW LEVEL MOISTURE BACK INTO THE AREA.
QUESTION OBVIOUSLY WILL BE THE STRENGTH OF THE BUILDING UPPER RIDGE
AND NEEDED TRIGGER SURFACE TEMP FOR THE POTENTIAL FOR ANY AFTERNOON
CONVECTION. FOR NOW...WILL KEEP US HIGH AND DRY.

HEADING INTO THE 8 TO 10 DAY PERIOD...NEXT UPPER LOW ALONG THE U.S.
WEST COAST MAY SEND SOME S/W TROUGHS ACROSS OUR AREA AND RESULT IN
SOME CONVECTION. THUS WILL CONTINUE WITH THE ABOVE NORMAL TEMPS AND
NEAR NORMAL PRECIP WORDING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 053/077 049/055 034 325
GCK 052/076 047/055 034 325
EHA 051/080 049/056 032 546
LBL 054/081 050/055 033 325
HYS 051/070 044/052 029 314
P28 056/081 050/067 034 424

.DDC...NONE.

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:59 PM CDTSevere Thunderstorm WarningDDCPawnee46 min
Apr 21, 6:42 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
Apr 21, 6:52 PM CDTSevere Thunderstorm WarningDDCPawnee38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.